An overdose can occur when too much of a drug or combination of drugs enters the system. An overdose can produce a range of symptoms including vomiting, paranoia, fitting, unconsciousness and can lead to death. When more than one drug is taken, the results are often unpredictable. Practitioners should ensure that their clients have an understanding of overdose and its management.
Factors related to Overdose
- Often caused by mixing opiates (CNS depressant) in combination with other CNS depressants such as alcohol and benzodiazepines.
- Tolerance levels and strength or purity of the drug
- Overdose can happen very quickly or can occur several hours after the injection (for example when a long acting benzodiazepine is used with heroin).
- Environmental factors such as rushing an injection or a preparation made or administered by others by others may contribute to overdose by reducing control over the process
- A young person’s state of mind at the time of injecting has been known to contribute to overdose, for example, using alone in an unfamiliar place.
Signs of Overdose
- Have blue or pale lips, fingernails and toenails
- Vomit continuously
- Make gurgling, snoring or coking sounds
- Have a highly sedated ‘on the nod’ presentation (i.e. alternately wakeful and drowsy)
- Be unconscious and non-responsive
- Stop breathing even though their heart is still beating
- Stop breathing and have their heart stop beating
A person experiencing a “stimulant” overdose may:
- Have a seizure
- Stop breathing or begin to breathe very quickly (pant)
- Have chest pain
- Vomit continuously
- Have a stroke, experience sudden weakness or numbness in the arms, face or legs, have difficulty talking, blurred or dimmed vision, sudden or severe headaches, ringing in the ears
- Psychosis, unusually anxious, aggressive, or hallucinatory behaviour
- Fall unconscious
People can also overdose by using a combination of stimulant and depressant drugs. Often a stimulant such as speed may be taken in combination with a depressant such as heroin. In the short term, the speed will offset some of the effects of the heroin. The true level of sedation resulting from the heroin may not be noticed and therefore more heroin may be consumed, resulting in overdose.
There are some common peer responses to overdose that are not are not based on evidence and may cause further harm, for example, injecting amphetamines or salt water, walking the patient around, inflicting unnecessary pain, shaking and rubbing the patient, and using ice or cold water to rouse them.’
If someone overdoses follow the DRABC procedure.
It is often difficult to tell the difference between somebody nodding off or overdosing.
Here are a few indications that it’s time to call an ambulance:
- Call their name, carefully squeeze their shoulder or pinch their earlobe, call out their name (if you know it) or say the word “narcan” (in a non threatening tone). If they don’t respond, call an ambulance.
- Check the person’s breathing. If they are breathing, place them in recovery position and monitor carefully. If they are having four or less breaths per minute, call an ambulance.
It is vital to do something quickly. Most overdose deaths occur because a person’s airway is not kept open. Once a person stops breathing, there is nothing to prevent them from dying or ending up with brain damage due to lack of oxygen. A fast response can mean the difference between life and death. Commence First Aid and CPR and if possible, keep the ‘000’ ambulance operator on the phone until an ambulance arrives. Despite some guidelines no longer advising the use of Expired Air Resuscitation (EAR) there is debate around the suitability of CPR for patients who aren’t breathing but still have a pulse, and some First Aid trainings will include EAR. Seek guidance from your organisations critical incident policies and from specialist health professionals.